allergic reaction to suboxone

Buprenorphine Post
Posts: 111

Postby fishdoc » Fri May 12, 2006 1:29 pm

I saw a patient new to my practice yesterday. He has been treated with generic buprenorphine by another doc because of an "anaphylactic reaction" to being treated with naloxone for an overdose. He stated after the naloxone his throat swelled up and he need to be intubated. In fact, he sounded like a textbook definition of anaphylaxis. Later in the conversation he asked if I knew anything about RECTAL absorption of bupe tablets.

While I will not be seeing him again, I have a few questions. Has anyone seen anaphylaxis from naloxone? IF naloxone allergy does exist, Would it cross over to naltrexone? Would a small oral dose of naltrexone be worth trying and then starting Vivitrol if no reaction?

Posts: 370

Postby MichaelWShoreMD » Fri May 12, 2006 1:29 pm

My mistake - I meant naloxone. I have though had two patients who did have withdrawal phenomenoh with suboxone, obviously absorbing some naloxone, which was eliminated with switching to subutex. Mike

Posts: 4

Postby emccancekatz » Fri May 12, 2006 1:29 pm

There is no naltrexone in Suboxone and the naloxone absorbtion sublingually is quite low (although very low levels can be detected). Allergy to naloxone possible, but likelihood seems low.

Posts: 106

Postby philobrian » Fri May 12, 2006 1:29 pm

One case of severe leg edema. Rechallenged once. Had to go back to methadone.

Posts: 17

Postby bmcguire » Fri May 12, 2006 1:29 pm

I have knowledge of one patient with severe edema, worst in her legs, but really whole body. She gained a verified 25+ pounds over several days. The drug was stopped and the problem resolved. I'm not sure of the mechanism but have seen much milder pedal edema in my patients that is easily managed with low dose diuretic.

Madeline Goodman D.O.
Posts: 17

Postby Madeline Goodman D.O. » Fri May 12, 2006 1:29 pm

Maybe the nausea is from a precipitated withdrawal. How long had she been off the opiate and was it short or long acting?

Posts: 24

Postby n/a » Fri May 12, 2006 1:29 pm

My medical school dermatology professor told me fifty years ago "you can get allergic to anything." ("Anything" should be italicized). With the present "epidemic" of allergy beginning it sounds like suboxone may be an allergen---at least for some people.

Posts: 370

Postby MichaelWShoreMD » Fri May 12, 2006 1:29 pm

It is an unusual side effect, but it does happen. If this happened with Suboxone, and the patient is willing to try, try Subutex instead
Perhaps it is the naltrexone. Mike

Return to “Clinical Use of Buprenorphine”

Who is online

Users browsing this forum: No registered users and 1 guest